Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 4, 2017, 8:32 PM MDT for Blaine County, Lincoln County, Minidoka County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 8:32 PM MDT (02:32 UTC)
- Expired
- Jun 4, 2017, 9:01 PM MDT
- In force
- 29 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blaine County, ID, Lincoln County, ID, Minidoka County, ID
The radar
The Pocatello radar (KSFX), 92 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 2.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3127 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
485
WUUS55 KPIH 050232
SVRPIH
IDC013-063-067-050315-
/O.NEW.KPIH.SV.W.0007.170605T0232Z-170605T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
832 PM MDT SUN JUN 4 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Central Blaine County in central Idaho...
Northeastern Lincoln County in south central Idaho...
Northeastern Minidoka County in south central Idaho...
* Until 915 PM MDT
* At 832 PM MDT, a severe thunderstorm was located 12 miles east of
Richfield, or 12 miles south of Carey, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees along with
hazardous crosswinds.
* Locations impacted include...
Carey and Craters Of The Moon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4344 11379 4318 11334 4296 11394 4310 11418
TIME...MOT...LOC 0232Z 221DEG 51KT 4312 11392
HAIL...0.75IN
WIND...60MPH
$$
AD/RS2 follow-up statements
173
WWUS55 KPIH 050248
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
848 PM MDT SUN JUN 4 2017
IDC013-063-067-050315-
/O.CON.KPIH.SV.W.0007.000000T0000Z-170605T0315Z/
Blaine ID-Lincoln ID-Minidoka ID-
848 PM MDT SUN JUN 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL BLAINE...NORTHEASTERN LINCOLN AND NORTHEASTERN MINIDOKA
COUNTIES...
At 847 PM MDT, a severe thunderstorm was located 11 miles east of
Carey, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees as well as
hazardous crosswinds.
Locations impacted include...
Carey and Craters Of The Moon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4344 11379 4318 11334 4296 11394 4310 11418
TIME...MOT...LOC 0247Z 221DEG 51KT 4329 11372
HAIL...0.75IN
WIND...60MPH
$$
AD/RS180
WWUS55 KPIH 050301
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
901 PM MDT SUN JUN 4 2017
IDC013-063-067-050310-
/O.CAN.KPIH.SV.W.0007.000000T0000Z-170605T0315Z/
Blaine ID-Lincoln ID-Minidoka ID-
901 PM MDT SUN JUN 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE...NORTHEASTERN
LINCOLN AND NORTHEASTERN MINIDOKA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4344 11379 4318 11334 4296 11394 4310 11418
TIME...MOT...LOC 0256Z 221DEG 51KT 4344 11354
$$
AD/RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:34 PM MDT, 58 minutes earlier.
Area forecast discussion, Jun 4, 7:34 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 734 PM MDT Sun Jun 4 2017 .UPDATE...Post frontal winds behind the cold front advancing up the Snake Plain this evening are stronger than forecast. Winds were adjusted up and allow for gusts to around 45 mph in Cassia County area this evening, particularly portions of Interstate 84 between Sublette and the I-86 interchange. A wind advisory was issued until 1 am MDT. RS && .PREV DISCUSSION... /issued 206 PM MDT Sun Jun 4 2017/ SHORT TERM...Tonight through Monday night. Forecast updates through this evening lean heavily on high-resolution model trends, which thus far have given a good representation of observed conditions. Thunderstorms have begun to develop across Custer County and the Pashimeroi Range. Anticipate Thunderstorm develop in the vicinity of Cassia County by 3-5PM, with this activity then expected to spread northward through the Snake Plain this evening. The Snake Plain is favored for strong thunderstorm wind gusts given ideal thermodynamic environment in place to support gusty thunderstorm downdraft winds. Thunderstorms will be capable of producing wind gusts to 60 mph, large hail and frequent lightning. However, severe wind gusts are possible with any thunderstorm across the area through the evening. The severe threat is expected to diminish towards midnight with lingering shower and thunderstorm activity forecast to end during the early morning hours. A strong cold front will sweep eastward across SE Idaho with gusty winds and a quick temperature drop during the early morning hours. Lingering showers possible early especially along Wyoming and Montana borders as shortwave trough ejects northeast into Montana. Otherwise expect dry push to rapidly clear precipitation threat rest of the region early in the day. Surface wind gradient decreases through the day but cool advection continues so high temperatures expected to drop some 10-15 degrees from today's readings, then continue cool overnight. AD/DMH LONG TERM...Tuesday through Sunday. Upper ridge axis remains in place across Idaho/Wyoming through Wednesday night. Look for warming temperatures with afternoon highs approaching or exceeding 90 Wednesday in lower elevations. Deep Pacific trough moves into coastal regions Wednesday night into Thursday. Could see some weak convection fire at apex of ridge as it begins to shift further east into Wyoming late Wednesday but confidence extremely low on this scenario so have kept forecast dry for now. Precipitation associated with trough expected to hold off for East Idaho until during the day Friday. GFS and ECMWF beginning to diverge in solutions at this point with ECMWF showing more impact with jet features behind the trough. Both however show weakly negative trough rapidly pushing through the region so convection Friday could be vigorous especially with help from frontal push. Interestingly, GFS numerical guidance has significantly increased the surface winds early Saturday behind the front, and currently remains the only model/guidance to do so. By Saturday, base of trough expected to drop into PacNW states. GFS/ECMWF have similar timing but GFS has closed off 500mb circulation over OR by Saturday night. ECMWF waits to close off low further north and nearly 24 hours later. Regardless of differences this far out, take away is for unsettled conditions and cooler behind significant front late Friday/Friday night. Have nudged PoPs up, temps down, and kept winds within bounds of overall model consensus with a slight tick up as a nod to increasing GFS guidance this far out. DMH AVIATION...Convection just getting underway, mainly north of KSUN in the central ID mountains. This is expected to spread with the best chances at KSUN and KBYI. However, all airdromes are subject to -TSRA through the evening; no where is the threat high enough for a TEMPO or FM group, so will monitor until something develops. Winds haven't quite been as gusty as expected except at KDIJ. Current guidance has more variable wind, especially the HRRR. Skies will start clearing after midnight tonight, in time for no CIGs as the airports open in the morning. VSBY expected to remain P6SM outside of -TSRA. Messick HYDROLOGY...Snow melt continues to feed into Lost and Wood River basins, plus the South Fork and Teton Rivers in the Snake River system. Wood River at Hailey is the worst hit with major flooding continuing. Bear River near Pegram and the WY border continues right around flood stage. The Big Lost River continues to have problems near Howell Ranch and the Mackay Reservoir releases continue to keep the river below that point in minor flooding. Teton River at Driggs is forecast to go into minor flood stage in about 5 to 6 days, so have continued the River Statement. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM MDT Monday for IDZ022. &&
In the hours before
Local storm report, Jun 4, 7:35 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
735 PM MDT SUN JUN 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 6 NW MINIDOKA 42.80N 113.59W
06/04/2017 M59 MPH MINIDOKA ID LAW ENFORCEMENT
MEASURED AT THE NOAA ARL MESONET SITE NEAR MINIDOKA.
&&
ADESMETSpecial weather statement, Jun 4, 7:43 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Pocatello ID 743 PM MDT SUN JUN 4 2017 IDZ019-020-032-050230- Lost River/Pashimeroi ID-Upper Snake Highlands ID- Upper Snake River Plain ID- 743 PM MDT SUN JUN 4 2017 ...STRONG GUSTY THUNDERSTORM OUTFLOW WINDS FOR NORTHWESTERN JEFFERSON... NORTHEASTERN BUTTE AND SOUTH CENTRAL CLARK COUNTIES UNTIL 830 PM MDT... At 741 PM MDT, Doppler radar was tracking a strong thunderstorm near Northwest Inl, or 10 miles west of Terreton, moving north at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. These storms have a history of producing multiple wind gusts over 50 mph. Significant blowing dust is possible on Highway 33 west of Mud Lake/Terreton with this activity. Reduce driving speeds. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4375 11252 4382 11275 4414 11265 4399 11230 TIME...MOT...LOC 0141Z 202DEG 32KT 4379 11264 AD/RS
Special weather statement, Jun 4, 8:02 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
802 PM MDT SUN JUN 4 2017
IDZ017-050245-
Eastern Magic Valley ID-
802 PM MDT SUN JUN 4 2017
...STRONG GUSTY THUNDERSTORM WINDS FOR CENTRAL LINCOLN COUNTY UNTIL
845 PM MDT...
At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Shoshone, moving northeast at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm produced a wind gust to 54 mph near Jerome at 755 PM.
Seek a sturdy shelter until the storm has passed.
Locations impacted include...
Shoshone, Richfield and Dietrich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4317 11423 4295 11387 4279 11405 4281 11405
4281 11435 4282 11435 4282 11437 4285 11437
4285 11452
TIME...MOT...LOC 0201Z 221DEG 40KT 4284 11432
AD/RSSpecial weather statement, Jun 4, 8:09 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pocatello ID 809 PM MDT SUN JUN 4 2017 IDZ017-018-020-031-032-050300- Lost River/Pashimeroi ID-Big and Little Wood River Region ID- Upper Snake River Plain ID-Sawtooth Mountains ID- Eastern Magic Valley ID- 809 PM MDT SUN JUN 4 2017 ...STRONG GUSTY THUNDERSTORM WINDS FOR SOUTHEASTERN CUSTER... NORTHEASTERN BLAINE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 900 PM MDT... At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Craters Of The Moon, or 10 miles south of Grouse, moving north at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Blowing dust is probable due to the winds associated with this storm, which may significantly reduce visibility. Reduce driving speeds. Many storms this evening have a history of producing winds in excess of 50 mph. Locations impacted include... Arco, Mackay, Grouse, Darlington, Craters Of The Moon and Moore. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4342 11348 4349 11379 4406 11363 4390 11309 TIME...MOT...LOC 0208Z 199DEG 39KT 4353 11365 AD/RS
Special weather statement, Jun 4, 8:20 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
820 PM MDT SUN JUN 4 2017
IDZ019-020-032-050300-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
820 PM MDT SUN JUN 4 2017
...STRONG GUSTY WINDS AND SMALL HAIL FOR NORTHWESTERN
JEFFERSON...EAST CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES UNTIL
900 PM MDT...
At 819 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Northwest Inl, or 21 miles northwest of Terreton,
moving northeast at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Storms have had a history of producing wind gusts in excess of 50
mph along with blowing dust that may significantly reduce visibility.
Reduce driving speeds.
This storm will remain over mainly rural areas of northwestern
Jefferson...east central Butte and southwestern Clark Counties.
LAT...LON 4412 11245 4387 11277 4397 11297 4423 11283
4423 11281 4426 11282 4429 11280
TIME...MOT...LOC 0219Z 216DEG 36KT 4399 11281
AD/RSSpecial weather statement, Jun 4, 8:29 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Pocatello ID 829 PM MDT SUN JUN 4 2017 IDZ017-031-050315- Big and Little Wood River Region ID-Eastern Magic Valley ID- 829 PM MDT SUN JUN 4 2017 ...STRONG GUSTY THUNDERSTORM WINDS FOR CENTRAL BLAINE...NORTHEASTERN LINCOLN AND NORTH CENTRAL MINIDOKA COUNTIES UNTIL 915 PM MDT... At 827 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Richfield, or 16 miles south of Carey, moving northeast at 50 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm produced a wind gust to 54 mph near Jerome. This storm will produce areas of blowing dust that may significantly reduce visibility. Reduce driving speeds. Locations impacted include... Carey, Picabo and Little Wood Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4294 11397 4313 11425 4354 11399 4324 11349 TIME...MOT...LOC 0227Z 221DEG 45KT 4306 11400 AD/RS
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:15 PM MDT | Special Weather Statement | PIH | Blaine | 30 min |
| Jun 4, 6:28 PM MDT | Special Weather Statement | PIH | Blaine | 62 min |
| Jun 4, 6:34 PM MDT | Special Weather Statement | PIH | Minidoka | 41 min |
| Jun 4, 6:52 PM MDT | Special Weather Statement | PIH | Jefferson | 38 min |
| Jun 4, 7:10 PM MDT | Special Weather Statement | PIH | Minidoka | 50 min |
| Jun 4, 7:16 PM MDT | Special Weather Statement | PIH | Clark | 59 min |
| Jun 4, 7:26 PM MDT | Wind Advisory | PIH | 6 hr | |
| Jun 4, 7:43 PM MDT | Special Weather Statement | PIH | Jefferson | 47 min |
| Jun 4, 8:02 PM MDT | Special Weather Statement | PIH | Lincoln | 43 min |
| Jun 4, 8:09 PM MDT | Special Weather Statement | PIH | Butte | 51 min |
| Jun 4, 8:20 PM MDT | Special Weather Statement | PIH | Clark | 40 min |
| Jun 4, 8:29 PM MDT | Special Weather Statement | PIH | Blaine | 46 min |
| Jun 4, 9:04 PM MDT | Special Weather Statement | PIH | Butte | 41 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.